Does anyone have experience of taking NSAIDs with Pred?

Hi

After several years of slowly slowly slowly reducing Pred, almost always with worsening of pain, stiffness and tiredness that lasted several months, my rheumatologist suggested a NSAID (Non-Steroidal Anti-Inflammatory) to help me with those symptoms and encourage me to keep reducing the Pred. It (Meloxicam) did really help and but I realise I've been taking it for a couple of years now, while not reducing the Pred much at all (now on 4mg). I'm also on Omeprazole which offers 'gastric protection' because steroids and NSAIDS both can cause gastric bleeding. When I last discussed with Rheumatologist she said it wasn't ideal, but if it helped me remain more active then it was good for my overall health now and in future. So to keep taking NSAID and if feel ready reduce the Pred (rather than the other way round). Just wondered if anyone had similar experience?

7 Replies

oldestnewest
  • Hi Mk14, my Rheumy has always allowed me to use Diclofenac when I'm tapering to help with the steroid withdrawal pains, but not as a regular analgesic. I do find it very good at helping me ride out the pains in the first week or so after reducing. However I don't take it regularly, because of worthiest of gastric bleeding. So maybe have one tablet a day when I'm struggling. I also take a 75mgs of aspirin though to help with clots and ischaemic patches on the tongue, but that's another story. If you have your Rheumys approval, and your aware of the risks, don't worry. I always take NSAID with a large meal. Good luck

  • I never found an NSAID which even touched my pain much less helped with it, but that was some time ago now and maybe the newer ones would have helped. Even so, I don't think any doctor I saw in the early days would have sanctioned me taking both, but times are changing.

    As long as your Rheumy is aware and you are aware of the risks, then go ahead, why not?

  • Dr Dasgupta from Southend was telling us about the latest international guidelines for PMR at the PMR GCA UK meeting yesterday - the were finalised a couple of weeks ago at the Paris meeting. At the top of the treatment list was the statement "NSAIDs have no place in the treatment of PMR".

    If you need more pain relief because of PMR - the pred dose is almost certainly too low. Or you have reduced too fast and are suffering fro steroid withdrawal pain.

  • That's very interesting thanks. Did he say why?

  • I imagine because they have finally realised, as most patients have known for some considerable time, that they really do not achieve a lot in the relief of either pain or stiffness and have just as many downsides as a moderate dose of pred which achieves both. Painkillers, even OTC, are not harmless either...

  • Thanks. Will be seeing rheumy again soon as I seem to have been developing a minor flare over the last few months - shoulder pain & stiffness, gradually rising ESR (which has always been fairly sensitive to my symptoms) and reducing Hb and weight. I say minor because it is manageable, and actually getting a bit better now. No apparent reason - certainly hasn't followed a pred reduction - other than it's 7 years since it all started and I think things often go in 7-year cycles! I'm not sure what the rheumy will suggest, but it will be good to go in with the up to date guidance. I know the standard advice for a bad flare is go up to the dose that controls the symptoms and gradually work down again. Is that 'just' so that symptoms are managed, or is it that a flare is likely to keep on getting out of control unless it's 'caught in the bud', I wonder? I could cope without raising the dose at the moment...

  • I have been taking Tylenol Arthritis (I believe it is called Panadol in the UK) for almost 3 years. I take 1300mg (2 - 650 mg tablets) first thing upon rising; otherwise I wouldn't be able to get up and go to work as mornings are my worst time. I then take another 1300 mg around 4 p.m. in the afternoon. This masks any pain and enables me to be quite active considering my PMR, eg. able to grocery shop, go to the gymn, garden. Sometimes I also take one more 650 tablet at night if I can't sleep due to pain, but this is rare. I am also on 5 mg Prednisone, although this week I am going to try the reducing plan outlined in an earlier post to see if I can get down to 4.5 mg. eventually. My doctor has assured me on several occasions that Tylenol is safe as long as you don't take more than 3000 mg a day and many people who have all kinds of medical problems take it for years without complication. I did try NSAIDS early on, but they made my stomach bleed and I didn't want to add even more medications (ranitidine daily).

You may also like...